Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 273, NWS Columbia, SC

September 5, 20116 counties in South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Sep 5, 2011, 5:59 PM EDT for 6 counties in South Carolina. It was in force for 46 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 5, 2011, 5:59 PM EDT (21:59 UTC)
Expired
Sep 5, 2011, 6:45 PM EDT
In force
46 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Lexington County, SC, Orangeburg County, SC

The radar

The Columbia radar (KCAE), 22 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 5, 6:00 PM EDTTSTM WND DMG3 Sw Springfield, SCHIGHWAY PATROL REPORTS DEBRIS IN ROADWAY NEAR INTERSECTION OF SC 37 AND 39. TIME BASED ON RADAR.
Sep 5, 6:14 PM EDTTSTM WND DMG3 Sw Salley, SCTREES DOWN ON DEAN SWAMP CHURCH ROAD ABOUT 2 MILES NORTH OF SC HIGHWAY 4
Sep 5, 6:22 PM EDTTSTM WND DMG3 E Pelion, SCTREES DOWN NEAR THE INTERSECTION OF CLAY HILL RD AND YOUNCE RD JUST EAST OF PELION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.0 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2011-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 175 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2011-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
175 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1017 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

463 
WUUS52 KCAE 052159
SVRCAE
SCC003-009-011-017-063-075-052245-
/O.NEW.KCAE.SV.W.0273.110905T2159Z-110905T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
559 PM EDT MON SEP 5 2011

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BAMBERG COUNTY IN CENTRAL SOUTH CAROLINA
  SOUTHERN LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA
  EASTERN AIKEN COUNTY IN CENTRAL SOUTH CAROLINA
  NORTHWESTERN CALHOUN COUNTY IN CENTRAL SOUTH CAROLINA
  NORTHWESTERN ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA
  NORTHEASTERN BARNWELL COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 645 PM EDT

* AT 557 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM WILLISTON TO 8 MILES NORTHEAST OF WILLISTON TO 9 MILES
  NORTHEAST OF BLACKVILLE...OR ALONG A LINE EXTENDING FROM 15 MILES
  NORTHWEST OF BARNWELL TO 16 MILES NORTHWEST OF DENMARK TO 8 MILES
  NORTH OF DENMARK...AND MOVING NORTH AT 40 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE WILLISTON...SOUTH
  CONGAREE...RED BANK...PINE RIDGE...GASTON AND BLACKVILLE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

&&

LAT...LON 3386 8158 3399 8122 3390 8102 3389 8102
      3388 8100 3386 8100 3383 8094 3383 8092
      3381 8091 3381 8088 3332 8110 3334 8133
      3332 8154
TIME...MOT...LOC 2158Z 190DEG 35KT 3345 8147 3350 8132
          3345 8115

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 4:43 PM EDT, 1 hour 16 minutes earlier.

Area forecast discussion, Sep 5, 4:43 PM EDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
443 PM EDT MON SEP 5 2011

.SYNOPSIS...
A COLD FRONT WILL APPROACH TODAY INTO TONIGHT AND STALL OUT AS IT
INTERACTS WITH THE REMNANTS OF LEE. THIS WILL BRING TROPICAL
MOISTURE TO THE REGION THROUGH TUESDAY WITH SOME LOCALLY HEAVY
RAIN POSSIBLE. THERE MAY ALSO BE THE POSSIBILITY OF SEVERE WEATHER
TONIGHT INTO TUESDAY. THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL
LINGER ON INTO WEDNESDAY AS WELL.

&&

.NEAR TERM /TONIGHT/...
CAE RADAR SHOWING SCATTERED SHOWERS AND STORMS MOVING THROUGH THE
REGION. COVERAGE EXPECTED TO INCREASE THROUGH THE EVENING AND
OVERNIGHT.

THE REMNANTS OF TS LEE WILL MOVE TO THE NE WITH THE CENTER OF THE
SYSTEM JUST MOVING INTO NRN/CNTRL ALABAMA TONIGHT. MODEL TIME
SECTIONS ARE QUITE MOIST TONIGHT. WILL CONTINUE WITH INCREASING
POPS THROUGH THE NIGHT. MODELS INDICATE INCREASING ISENTROPIC
LIFT...WITH BEST LIFT ACROSS THE UPSTATE THROUGH TONIGHT. SPC HAS
PORTION OF THE SOUTHEAST INCLUDING THE CSRA UNDER A SLIGHT RISK
FOR SEVERE STORMS...MAINLY FOR THE EVENING/TONIGHT. THE LOW LEVEL
WIND FIELD WILL BE INCREASING THROUGH THE PERIOD...ESPECIALLY
LATER TONIGHT WITH INCREASING SHEAR AND MODERATE INSTABILITY.
THERE IS A RISK OF SEVERE WEATHER THIS EVENING.  MAY BE ENOUGH
SHEAR FOR AN ISOLATED TORNADO. THERE IS ALSO THE POSSIBILITY OF
LOCALLY HEAVY RAIN WITH SHRA/TSRA AS PW VALUES WILL BE INCREASING
TO ABOVE 2.0 INCHES. AS FOR TEMPERATURES...GUIDANCE AND LOCAL
MODELS SHOWING A BIT OF A SPREAD...BUT WILL STAY NEAR CONSENSUS
FOR TEMPERATURES...BUT ABOVE CONSENSUS FOR POPS.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
THE NAM CONTINUES TO BE THE FASTEST OF THE MODELS WITH THE
MOVEMENT OF THE REMNANTS OF LEE. THE SLOWER ECMWF/GFS ARE
PREFERRED. THE FORECAST FOR THE REMNANTS OF LEE ARE EXPECTED TO
CONTINUE TO MOVE NORTHEAST AND BE LOCATED NEAR THE GA/TN LINE THEN
CONTINUING TO WEAKEN AND MOVE SLOWLY NORTHEAST ALONG THE SRN
APPALACHIANS. MAIN FORECAST ISSUE WILL BE AT THE BEGINNING OF THE
SHORT TERM WITH THE POSSIBILITY OF SEVERE WEATHER ACROSS THE
REGION ON TUESDAY...ESPECIALLY TUESDAY MORNING INTO THE EARLY
AFTERNOON HOURS. SPC HAS AREA OUTLOOKED FOR A SLIGHT RISK. BUFKIT
SOUNDINGS INDICATING PRETTY GOOD WIND PROFILES WITH H8 WINDS FROM
35 TO 45 KTS EARLY TUESDAY WITH AROUND 40 KTS OF SHEAR AND
HELICITY VALUES APPROACHING 200 AFTER SUNRISE TUESDAY. AS THE
REMNANTS OF LEE MOVE WEST OF THE AREA ON TUESDAY...CWA WILL BE IN
THE WARM SECTOR AND THE AIRMASS IS EXPECTED TO BECOME MODERATELY
UNSTABLE. THE FORECAST IS FOR CLOUDY SKIES BUT ANY BREAKS COULD
PROVIDE ADDITIONAL HEATING FOR INCREASED INSTABILITY. LOCAL
ANALYSIS INDICATES THE POTENTIAL FOR SUPERCELL DEVELOPMENT WITH
THE POSSIBILITY OF TORNADOES OF THE TROPICAL
VARIETY...WEAKER/SHORTER LIVED. THIS SITUATION WILL NEED TO BE
MONITORED FOR ANY CHANGES IN THE TRACK OF LEE AND ANY CHANGES IN
THE WIND FIELD FROM EARLY TUESDAY MORNING INTO THE AFTERNOON
HOURS. THERE REMAINS A THREAT FOR POSSIBLE LOCALLY HEAVY RAIN ON
TUESDAY WITH PW VALUES WELL ABOVE 2.0 INCHES. SEVERE THREAT AS
WELL AS HEAVY RAIN THREAT WILL DIMINISH WITH THE PASSAGE OF
FRONTAL BOUNDARY THROUGH THE AREA TUESDAY NIGHT. BY
WEDNESDAY...MODELS INDICATE MID/UPPER LEVEL CLOSED LOW TO OUR WEST
THAT WILL MOVE SLOWLY NORTHWARD THROUGH WED NIGHT. THIS WILL KEEP
DAYTIME TEMPERATURES COOLER THAN NORMAL FOR WEDNESDAY. WILL
CONTINUE SMALL CHANCE POPS WEDNESDAY AND WEDNESDAY NIGHT AS UPPER
LOW MEANDERS OVER OH VALLEY WITH PIECES OF ENERGY ROTATING INTO
THE AREA. TEMPS GENERALLY CLOSE TO MODEL CONSENSUS.

LAKE WIND ADVISORY WILL REMAIN IN EFFECT THROUGH 6 PM TUESDAY.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
MODELS SLOWLY PULL OUT MOISTURE FROM THE REMNANTS OF TROPICAL
DEPRESSION LEE TO THE NORTHEAST THURSDAY WITH CLOSED LOW TO OUR
NORTHWEST OVER THE TN VALLEY. THIS SYSTEM WILL GRADUALLY
WEAKEN...BUT CONTINUE TO DRIFT OVER THE OH VALLEY/MID MS VALLEY
THROUGH THE PERIOD. AS FOR HURRICANE KATIA...ITS EXPECTED TO
CONTINUE WESTWARD...BUT GRADUALLY TURN TO THE NORTH/NORTHEAST AS
THE TROFINESS ALONG THE EASTERN PORTION OF THE COUNTRY WILL
PREVENT KATIA FROM GETTING TOO CLOSE TO THE EAST COAST. LOW
CONFIDENCE WITH CHANCES FOR PRECIPITATION LATER IN THE PERIOD AS
UPPER LOW BECOMING A BROAD UPPER TROUGH EXTENDING FROM THE GREAT
LAKES TO THE MID-MS VALLEY. FORECAST MAX TEMPS GENERALLY A COUPLE
OF DEGREES BELOW NORMAL...AND FORECAST MINS NEAR NORMAL THROUGH
THE PERIOD.

&&

.AVIATION /21Z MONDAY THROUGH SATURDAY/...
CLOUDS ARE FILLING BACK IN ACROSS THE FORECAST AREA AS THE DEEPER
TROPICAL MOISTURE APPROACHES. PREVIOUSLY THERE WOULD BE A
POSSIBILITY OF IFR CIGS MOVING IN BUT AS SOUTHERLY SURFACE WINDS
HAVE INCREASED TO 10-20 KNOTS...NOT THINK CIGS SHOULD REMAIN MVFR
OR HIGHER. SO WILL GO MAINLY VFR THROUGH AROUND MIDNIGHT...THEN
MVFR FOR THE REST OF THE PERIOD.

EXTENDED AVIATION OUTLOOK...TROPICAL MOISTURE OVER THE REGION IS
EXPECTED TO RESULT IN CONTINUED HIGH CHANCES FOR PRECIPITATION AND
ASSOCIATED RESTRICTIONS TO CIGS/VSBYS AT LEAST THROUGH WEDNESDAY.
IMPROVING TREND POSSIBLE THURSDAY INTO FRIDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...LAKE WIND ADVISORY UNTIL 6 PM EDT TUESDAY FOR SCZ015-016-018-
     020>022-025>031-035>038-041.
GA...LAKE WIND ADVISORY UNTIL 6 PM EDT TUESDAY FOR GAZ040-063>065-
     077.
&&
Hazardous weather outlook, Sep 5, 3:51 PM EDT, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
351 PM EDT MON SEP 5 2011

GAZ040-063-064-SCZ015-018-020-021-025-026-062000-
LINCOLN-MCDUFFIE-COLUMBIA-LANCASTER-MCCORMICK-NEWBERRY-FAIRFIELD-
EDGEFIELD-SALUDA-
351 PM EDT MON SEP 5 2011

...TORNADO WATCH 840 IN EFFECT UNTIL 11 PM EDT THIS EVENING...
...LAKE WIND ADVISORY IN EFFECT UNTIL 6 PM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   LAKE WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY.

THERE WILL STILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS
TUESDAY...ISOLATED TORNADO THREAT AS TROPICAL DEPRESSION LEE
APPROACHES FROM THE WEST.

THERE WILL ALSO BE AN INCREASING THREAT OF RIVER FLOODING AS
RAINFALL FROM THE TROPICAL SYSTEM ENTERS STREAMS AND RIVERS ACROSS
THE REGION THE NEXT SEVERAL DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT.

GAZ065-077-SCZ016-022-027>031-035>038-041-062000-
RICHMOND-BURKE-CHESTERFIELD-KERSHAW-LEXINGTON-RICHLAND-LEE-AIKEN-
SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG-
351 PM EDT MON SEP 5 2011

...LAKE WIND ADVISORY IN EFFECT UNTIL 6 PM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY.

THERE WILL STILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS
TUESDAY...ISOLATED TORNADO THREAT AS TROPICAL DEPRESSION LEE
APPROACHES FROM THE WEST.

THERE WILL ALSO BE AN INCREASING THREAT OF RIVER FLOODING AS
RAINFALL FROM THE TROPICAL SYSTEM ENTERS STREAMS AND RIVERS ACROSS
THE REGION THE NEXT SEVERAL DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT.

In the hours before

Local storm report, Sep 5, 5:45 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
545 PM EDT MON SEP 5 2011

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     TSTM WND DMG     KLINE                   33.13N 81.34W
09/05/2011                   BARNWELL           SC   LAW ENFORCEMENT

            TREES DOWN ON HIGHWAY 278 JUST OUTSIDE OF
            THE TOWN OF KLINE.

&&

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 1:18 PM EDTLake Wind AdvisoryCAEAiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more29 hr
Sep 5, 5:13 PM EDTTornado WarningCAEFairfield, Newberry47 min
Sep 5, 5:24 PM EDTSevere Thunderstorm WarningCAEBamberg, Barnwell36 min
Sep 5, 6:37 PM EDTSevere Thunderstorm WarningCAEAiken, Calhoun, Edgefield, Fairfield, Kershaw, Lexington and 3 more38 min
Sep 5, 6:47 PM EDTTornado WarningCAELancaster28 min
Sep 5, 7:16 PM EDTSevere Thunderstorm WarningCAEFairfield, Newberry29 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.